What Made This Woman's Tongue Turn Black and 'Hairy'?

GRAPHIC ‘Black hairy tongue’ Yes this really happens

Oral hygiene is key to avoid a black hairy tongue though the condition can occur as a side-effect of certain antibiotics

The 55-year-old woman from the U.S. was admitted to hospital after sustaining a severe crush injury to both legs, according to a case report by the New England Journal of Medicine. In the woman's case, the doctors suspect that the antibiotic minocycline was to blame, according to the report. Within a week, she reported nausea and a bad taste in her mouth - and her tongue appeared to be carpeted in a disconcerting black fuzz, photos from the report show.

Within a week her tongue went black and fuzzy.

Why did a woman's tongue turn black and furry-looking after she experienced a vehicle crash?

After developing an infection, she was treated with two antibiotics: an oral dose of minocycline and meropenem given intravenously. In images showing a case of black hairy tongue, the condition looks as though small hairs sit on top of the person's tongue. Four weeks after doctors changed her medication regimen, the patient's tongue returned to its normal color.

Yasir Hamad and David Warren, the woman's doctors, came out with a case study on this situation they released in the New England Journal of Medicine.

In fact, the name of the disease "black hairy tongue" is very vaguely corresponds to the symptoms of the disease. Although it is quite an alarming sight, the hairy appearance is often caused by the build-up of dead skin cells on the surface of the tongue, while the discoloration is caused by the collection of debris, bacteria, and other organisms on the papillae.

Hamad said he determined that Minocycline was likely the culprit so took her off the medication and he advised her to practice good oral hygiene.

Black hairy tongue is an uncommon and harmless side effect of some drugs, but it can also be linked to smoking, poor oral hygiene and certain medical conditions.

Latest News